Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 144, NWS Raleigh, NC

July 11, 2003Harnett County, Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2003, 8:01 PM EDT for Harnett County, Johnston County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 8:01 PM EDT (00:01 UTC)
Expired
Jul 11, 2003, 8:30 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Harnett County, NC, Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS52 KRAH 120001
SVRRAH
NCC085-101-120030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNN...OR ABOUT 13 MILES SOUTHEAST OF
  LILLINGTON...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 60 MPH ARE
  LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL SOUTHERN JOHNSTON COUNTY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3540 7876 3549 7811 3534 7817 3525 7834
          3525 7849 3530 7854 3526 7858 3525 7877

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:40 PM EDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 11, 1:40 PM EDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT FRI JUL 11 2003

VORT MAX OVER NORTHERN GEORGIA WILL LIFT NE INTO THE SOUTHERN CWFA
LATE THIS AFTERNOON. INSTABILITY IS HIGH AND SHOULD SEE PRETTY GOOD
COVERAGE. WILL HAVE LIKELY POPS ACROSS THE SOUTH...TAPERING OFF IN
THE SOUTHWESTERN CWFA AROUND 00Z...AND IN THE SOUTHEAST TOWARDS
MIDNIGHT. LOWS 65 TO 70.

SHOULD BE DRY DURING THE DAY SATURDAY...ALTHOUGH WINDS QUICKLY
RECOVER TO SOUTHWEST INITIATING SFC TROFFING LATER IN THE DAY.
AIRMASS MODIFICATION WILL BE SHORT LIVED AS THE UPPER TROF SETS IN
FOR THE LONG HAUL. CONSENSUS SHORT WAVE ENERGY DIGS INTO THE AREA
SATURDAY NIGHT AND ONGOING CHANCE POPS LOOK GOOD.

INCREASED COLUMN MOISTURE SUNDAY SUGGESTS MORE CONVECTION AND WILL
INCREASE TO HIGH CHANCE OF MAINLY DIURNAL TSRA. DO NOT THINK THERE
WILL BE ENOUGH CLOUDINESS/RAIN INITAILLY SUNDAY TO HOLD THE MAX
TEMPS IN THE MAV-SUGGESTED UPPER 70S TO LOW 80S...AND WILL GO WITH
MID AND UPPER 80S PER THICKNESS VALUES WITH MORE SUN.

MONDAY ONWARD...

THREAT OF DIURNAL CONVECTION ESPECIALLY MONDAY - TUESDAY WITH
FRONTAL SYSTEM IN THE AREA. THE THREAT SEEMS SOMEWHAT LESS ON
WEDNESDAY BUT WITH A MID LEVEL TROUGH JUST NORTH OF THE AREA - A
CHANCE STILL IS IN THE FORECAST. FRONTAL SYSTEM FORECAST TO BACK
UP ACROSS THE REGION THURSDAY AND FRIDAY PROVIDING THE LIFT ALONG
WITH DIURNAL HEATING TO PROVIDE A CHANCE OF THUNDER. LARGE SCALE MID
TO UPPER LEVEL TROUGH SHOULD BE SLOW MOVING ACROSS THE EASTERN
CONUS. THEREFORE A SLIGHTLY GREATER CHANCE OF DAILY POPS SHOULD
PERSIST WITH THE LIFT OF THE SURFACE BOUNDARY AND MID TO UPPER
LEVEL TROUGH IN THE AREA.

.RAH...NONE.

MLM
Hazardous weather outlook, Jul 11, 6:00 AM EDT, 14 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
...LOCALLY HEAVY RAINS...AND INTENSE CLOUD TO GROUND LIGHTNING OVER
CENTRAL NORTH CAROLINA TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS IN THE SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH CAROLINA
SATURDAY EVENING OR SATURDAY NIGHT.  OTHERWISE...OUTSIDE OF
SCATTERED TO ISOLATED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER
IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD AREA
THIS AFTERNOON AND FURTHER EAST INTO THE TRIANGLE AND FAYETTEVILLE
AREAS BY THIS EVENING.

RFG

In the hours before

Local storm report, Jul 11, 6:41 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
641 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    12 SE FOUR OAKS           NC   1.00 INCH HAIL
07/11/03   JOHNSTON
Special weather statement, Jul 11, 6:52 PM EDT, 1 hour 9 minutes before
NCZ078-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
652 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 745 PM
EDT...

AT 652 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NAHUNTA TO BENSON...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GOLDSBORO....MAR-MAC
PIKEVILLE AND ELROY.

GUSTY WINDS UP OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 11, 7:15 PM EDT, 46 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT FRI JUL 11 2003

...THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER FOR CENTRAL NORTH
CAROLINA HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER FOR CENTRAL NORTH
CAROLINA INCLUDING THE TRIAD...SANDHILLS AND COASTAL PLAIN
HAS BEEN CANCELED. THE THUNDERSTORMS HAVE WEAKENED. HOWEVER STRONG
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE SANDHILLS AND COASTAL
PLAIN THROUGH 9 PM. GUSTY WINDS UP TO 40 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING ARE POSSIBLE THIS EVENING IN THESE
AREAS...HOWEVER THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

JO
Special weather statement, Jul 11, 7:31 PM EDT, 30 minutes before
NCZ011-027-120030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH
830 PM EDT...

AT 731 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GLENVIEW...OR ABOUT 12 MILES NORTH OF ROCKY MOUNT...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
ENFIELD...HALIFAX...AND WELDON.

GUSTY WINDS UP OF 40 MPH...HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

JO
Special weather statement, Jul 11, 7:39 PM EDT, 22 minutes before
NCZ042-077-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
739 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND HARNETT
COUNTIES THROUGH 815 PM EDT...

AT 739 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
WEST OF ERWIN...OR ABOUT 7 MILES SOUTH OF LILLINGTON...MOVING EAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...ERWIN...COATS...DUNN... AND BENSON.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

WSS
Special weather statement, Jul 11, 7:47 PM EDT, 14 minutes before
NCZ011-027-028-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NASH AND EDGECOMBE
COUNTIES THROUGH 815 PM EDT...

AT 747 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WHITAKERS TO SHARPSBURG...MOVING EAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY
MOUNT...LEGGETT...WHITAKERS AND TARBORO.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:41 PM EDTSevere Thunderstorm WarningRAHCumberland19 min
Jul 11, 9:11 PM EDTSevere Thunderstorm WarningRAHSampson49 min
Jul 11, 9:18 PM EDTSevere Thunderstorm WarningRAHWayne12 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.